Alert archive / Iowa / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Oct 12, 2022, 2:49 PM CDT for 38 counties in Iowa. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2022, 2:49 PM CDT (19:49 UTC)
- In effect from
- Oct 13, 2022, 12:00 PM CDT
- Expired
- Oct 13, 2022, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 38 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630 WWUS83 KDMX 121949 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 249 PM CDT Wed Oct 12 2022 ...Red Flag Warning For Thursday Afternoon And Evening... IAZ004-015-023-033-034-044-045-057-070-081-092-130400- /O.NEW.KDMX.FW.W.0002.221013T1700Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass-Adams-Taylor- 249 PM CDT Wed Oct 12 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT THURSDAY FOR VERY HIGH FIRE DANGER... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 7 PM CDT Thursday. * AFFECTED AREA...Portions of western Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
5 follow-up statements
912 WWUS83 KDMX 130156 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 856 PM CDT Wed Oct 12 2022 ...Red Flag Warning For Thursday Afternoon And Evening... IAZ004-015-023-033-034-044-045-057-070-081-092-131000- /O.CON.KDMX.FW.W.0002.221013T1700Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass-Adams-Taylor- 856 PM CDT Wed Oct 12 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT THURSDAY FOR VERY HIGH FIRE DANGER... * AFFECTED AREA...Portions of western Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
885 WWUS83 KDMX 130758 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 258 AM CDT Thu Oct 13 2022 ...Red Flag Warning For This Afternoon And Evening... IAZ024-035-036-046>049-058>062-071>075-082>086-093>097-131600- /O.EXA.KDMX.FW.W.0002.221013T1700Z-221014T0000Z/ Humboldt-Webster-Hamilton-Greene-Boone-Story-Marshall-Guthrie- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne- Appanoose-Davis- 258 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * AFFECTED AREA...Portions of western and central Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...17 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Crop debris will help promote rapid fire growth should fires develop in agricultural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ IAZ004-015-023-033-034-044-045-057-070-081-092-131600- /O.CON.KDMX.FW.W.0002.221013T1700Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass-Adams-Taylor- 258 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER... * AFFECTED AREA...Portions of western and central Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Crop debris will help promote rapid fire growth should fires develop in agricultural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
446 WWUS83 KDMX 131545 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1045 AM CDT Thu Oct 13 2022 ...Red Flag Warning For This Afternoon And Evening... IAZ004-015-023-024-033>036-044>049-057>062-070>075-081>086- 092>097-132345- /O.CON.KDMX.FW.W.0002.221013T1700Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 1045 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER... * AFFECTED AREA...Portions of western and central Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Crop debris will help promote rapid fire growth should fires develop in agricultural areas. Gusty winds may also blow around unsecured objects, such as Halloween decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
372 WWUS83 KDMX 132017 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 317 PM CDT Thu Oct 13 2022 ...Red Flag Warning For This Afternoon And Evening... IAZ004-015-023-024-033>036-044>049-057>062-070>075-081>086- 092>097-140000- /O.CON.KDMX.FW.W.0002.000000T0000Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 317 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER... * AFFECTED AREA...Portions of western and central Iowa. * WIND...Northwest around 25 mph with gusts over 40 mph. * RELATIVE HUMIDITY...17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Crop debris will help promote rapid fire growth should fires develop in agricultural areas. Gusty winds may also blow around unsecured objects, such as Halloween decorations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
494 WWUS83 KDMX 132356 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 656 PM CDT Thu Oct 13 2022 IAZ004-015-023-024-033>036-044>049-057>062-070>075-081>086- 092>097-140100- /O.EXP.KDMX.FW.W.0002.000000T0000Z-221014T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 656 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING.. Decreasing winds and rising relative humidity values are bringing and end to the very high fire danger from earlier today, therefore the Red Flag Warning will be allowed to expire at 7 PM. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 12, 11:45 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Oct 12, 11:45 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1145 AM CDT Wed Oct 12 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 440 AM CDT Wed Oct 12 2022 Key Messages: -Gusty Winds Today and Tomorrow with Elevated Fire Weather Concerns -Showers with Gusty Winds Move Through This Afternoon and Evening -Cooler Temperatures and Breezy Conditions This Weekend The upper level trough mentioned in previous discussions has finally made its presence known overnight tonight as a line of sub-severe storms continue to fire along the associated cold front. This trough will continue to drive the weather through the area for the next few days, as a strong pressure gradient leads way to windy conditions and increased fire weather concerns. Showers and storms will depart west with the cold front this morning as cooler air funnels in behind it. Highs today will be a bit cooler than previous days, but will still reach the mid to upper 60s. Cloud cover will also clear as this boundary departs and subsidence sets in behind it. This will open the surface up to solar heating and induce deep layer mixing, allowing for the boundary layer to tap into strong upper level flow. This will result in breezy conditions at the surface and wind gusts over 30 kts across most of the area. In addition to the winds, drier air will push into the state, reducing RH values and enhancing fire concerns. However, an additional shortwave passing through this afternoon will add some uncertainty to the magnitude of the fire weather threat. This second shortwave, currently residing over the Dakotas, will bring with it cloud cover and rain chances to northwest Iowa, impacting the forecast in a few ways. First, cloud cover will help to slow heating in northwest IA where fire weather concerns are greatest. This will help to improve RH values and negate mixing. However, it will also bring with it increased wind gust potential with strong CAA along the boundary and showers working to mix down winds aloft. This combination would help to create wind gusts over 40 kts as the boundary passes through. HRRR guidance has been persistent with this, even showing localized gusts close to 50 kts. All of these factors played into fire weather headline decisions this morning. Due to the borderline RH values and wind gusts, overnight storms dropping steady precip over western Iowa and the expected showers and cloud cover this afternoon, have decided to hold off on issuing a Red Flag Warning. Cold air behind tonight's shortwave will bring temperatures down even more tonight and tomorrow. Skies will be mostly clear, which will once again promote deep mixing within the boundary layer. Recent soundings and model guidance are once again keying in on gusty winds Thursday, with the NAM and HRRR showing mixing up to 750mb and potential for gusts to push 40 kts. Should winds overperform guidance today, would not be surprised to see them do so once again tomorrow. Due to this, have populated with a mixture of NBM 90th and NBM Experimental to better capture this deep mixing signal. Fire weather impacts will once again need to be monitored for Thursday as RH values will be even lower than today's, but have decided to hold off on any fire or wind headlines until the next forecast cycle. This cool and breezy pattern will continue through Friday, but winds should diminish some into the weekend as the pressure gradient decreases and upper level winds diminish. Guidance has come into slightly better agreement on precipitation chances Friday night into Saturday, but dry conditions continue to negate this. Have decided to leave the forecast dry for this period, but will monitor through the coming days. The weather then remains dry with seasonably cool temperatures into next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1145 AM CDT Wed Oct 12 2022 Primary aviation concern will be gusty winds with gusts over 30 knots through early this evening and then again increasing mid to late morning Thursday. A band of lower VFR clouds with scattered light showers is also pressing into northwest Iowa early this afternoon and will pass through most terminals by around 0z. These clouds and showers may also be accompanied by a quick burst of winds greater than 40 knots for an hour or two, which is not reflected in official TAF. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Small AVIATION...Ansorge
Hazardous weather outlook, Oct 12, 4:19 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 419 AM CDT Wed Oct 12 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-130930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 419 AM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Windy conditions and low relative humidities will lead to elevated fire weather conditions this afternoon. Northwest winds may gust to 35 to 45 mph at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Windy conditions and low relative humidities will lead to elevated fire weather conditions again Thursday afternoon. Northwest winds may gust to 35 to 45 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Small
In the hours before
Special weather statement, Oct 12, 9:34 AM CDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 934 AM CDT Wed Oct 12 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121700- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 934 AM CDT Wed Oct 12 2022 ...Gusty Winds and Elevated Fire Danger Today and Tomorrow... West to northwest winds will increase by this afternoon and into the evening, with gusts exceeding 40 mph for brief periods especially in western Iowa. Relative humidity will also fall to low levels this afternoon, resulting in a high fire danger with any fires that do develop capable of spreading quickly. On Thursday winds will be nearly as strong as today and fire weather danger will remain elevated, but relative humidity will be somewhat higher. Open burning is discouraged and farmers are urged to be cautious during harvest activities. Gusty winds may also blow around unsecured objects, such as Halloween decorations. Lee
Special weather statement, Oct 12, 12:28 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Des Moines IA 1228 PM CDT Wed Oct 12 2022 IAZ057>062-070>075-081>086-092>097-130000- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1228 PM CDT Wed Oct 12 2022 ...Gusty Winds and Elevated Fire Danger Today and Tomorrow... West to northwest winds will increase this afternoon and into the evening, with sustained speeds of 20 to 25 mph and gusts exceeding 40 mph for brief periods. Combined with low relative humidity, this will result in a high fire danger with any fires that do develop capable of spreading quickly. On Thursday winds will be nearly as strong as today and fire danger will remain elevated, but relative humidity will be somewhat higher. Open burning is discouraged and farmers are urged to be cautious during harvest activities. Gusty winds may also blow around unsecured objects, such as Halloween decorations. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 11:15 PM CDT | Special Weather Statement | DMX | Carroll | 30 min |
| Oct 11, 11:44 PM CDT | Special Weather Statement | DMX | Audubon | 31 min |
| Oct 12, 12:27 AM CDT | Special Weather Statement | DMX | Adair, Adams, Audubon, Cass, Guthrie, Taylor and 1 more | 63 min |
| Oct 12, 2:06 AM CDT | Special Weather Statement | DMX | Boone, Butler, Cerro Gordo, Franklin, Grundy, Hamilton and 7 more | 54 min |
| Oct 12, 12:27 PM CDT | Wind Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 7 hr |
Nearby
Red Flag Warnings in Iowa, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.